EconPapers    
Economics at your fingertips  
 

A new approach to computing hedonic equilibria and investigating the properties of locational sorting models

Nicolai Kuminoff and Abdul Salam Jarrah

Journal of Urban Economics, 2010, vol. 67, issue 3, 322-335

Abstract: This paper outlines a new way to solve the traditional housing market assignment problem and uses it to investigate the properties of hedonic equilibria. Our approach to computing equilibria is based on Rosen's (1974) bid function. It has four desirable features: (i) convergence implies a hedonic equilibrium; (ii) convergence is guaranteed if a hedonic equilibrium exists; (iii) it can solve for a new equilibrium following a shock to the market; and (iv) if multiple equilibria exist, it can identify them. The algorithm is applied to micro data from San Joaquin County, California, where the choice of a home provides access to public schools in particular school districts. First we calibrate the algorithm to approximately reproduce actual housing prices in San Joaquin County as a hedonic equilibrium. Then we introduce a policy that improves school quality in selected school districts. We find that there are several possibilities for the new equilibrium. For each of these potential equilibria, we compare the marginal willingness to pay for school quality with the rate at which the improvement is capitalized into property values. The resulting capitalization rates differ substantially from marginal willingness to pay.

Keywords: Capitalization; Hedonic; Locational; equilibrium; Multiplicity; Sorting (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0094-1190(09)00087-4
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:juecon:v:67:y:2010:i:3:p:322-335

Access Statistics for this article

Journal of Urban Economics is currently edited by S.S. Rosenthal and W.C. Strange

More articles in Journal of Urban Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-05
Handle: RePEc:eee:juecon:v:67:y:2010:i:3:p:322-335